Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Salt Lake City, UT

August 22, 2018Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 22, 2018, 6:39 PM MDT for Utah County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 6:39 PM MDT (00:39 UTC)
Expired
Aug 22, 2018, 7:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:51 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS55 KSLC 230039
SVRSLC
UTC049-230115-
/O.NEW.KSLC.SV.W.0043.180823T0039Z-180823T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
639 PM MDT WED AUG 22 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Utah County in northern Utah...

* Until 715 PM MDT

* At 638 PM MDT, a severe thunderstorm was located over Eagle
  Mountain, or 20 miles southeast of Tooele, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Provo, Orem, Lehi, Draper, Pleasant Grove, American Fork, Eagle
  Mountain, Lindon, Alpine, Cedar Fort, Vineyard, Saratoga Springs,
  Highland, Cedar Hills, Fairfield and Mt Timpanogos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 11211 4037 11218 4045 11203 4042 11199
      4042 11196 4047 11188 4049 11179 4052 11176
      4053 11167 4031 11154
TIME...MOT...LOC 0038Z 237DEG 42KT 4030 11205 

HAIL...1.00IN
WIND...60MPH
 
$$

DSB/MPS
2 follow-up statements
744 
WWUS55 KSLC 230055
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
655 PM MDT WED AUG 22 2018

UTC049-230115-
/O.CON.KSLC.SV.W.0043.000000T0000Z-180823T0115Z/
Utah UT-
655 PM MDT WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN UTAH COUNTY...

At 654 PM MDT, a severe thunderstorm was located over Lehi, or 12
miles south of Sandy, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Provo, Orem, Lehi, Draper, Pleasant Grove, American Fork, Eagle
Mountain, Lindon, Alpine, Vineyard, Saratoga Springs, Highland, Cedar
Hills and Mt Timpanogos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 11199 4041 11197 4047 11188 4049 11179
      4052 11176 4053 11167 4031 11154
TIME...MOT...LOC 0054Z 237DEG 42KT 4039 11186 

HAIL...1.00IN
WIND...60MPH
 
$$

DSB/MPS
216 
WWUS55 KSLC 230113
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
713 PM MDT WED AUG 22 2018

UTC049-230123-
/O.EXP.KSLC.SV.W.0043.000000T0000Z-180823T0115Z/
Utah UT-
713 PM MDT WED AUG 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UTAH COUNTY WILL
EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4020 11199 4041 11197 4047 11188 4049 11179
      4052 11176 4053 11167 4031 11154
TIME...MOT...LOC 0113Z 237DEG 42KT 4051 11163 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:32 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 22, 2:32 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
232 PM MDT Wed Aug 22 2018

.SYNOPSIS...A disturbance will cross the northern Intermountain
Region through Thursday morning. High pressure will build into the
area for the remainder of the week.

&&

.DISCUSSION...A very active afternoon and evening is in store for
the CWA, especially the northern half of Utah. A relatively
strong trough is currently located across eastern Oregon and
Idaho. This trough is coincident with a 80kt+ jet maxima. The 12Z
SLC RAOB indicated nearly a 1.00" precipitable water value...which
is near the 90th percentile for PW for mid-August. Much of the
hi-res guidance indicates SBCAPE values will remain over 1500
J/kg for much of northern Utah with 0-6KM deep layer shear near
50kts. With more than adequate forcing, moisture, instability and
shear...a rather widespread severe weather event continues to
unfold across northern Utah. A severe thunderstorm watch continues
for the northern half of Utah. Large hail and strong winds will
be possible. Heavy rainfall will also be possible across northern
Utah, with the greatest risk for flash flooding near recent burn
scars.

Southern Utah has been largely suppressed this afternoon in the
wake of a stratiform area of precipitation earlier today. Several
of the CAMS still indicate convection will form across portions of
this area and with the saturation of the soil from rain last
night...kept the flash flood watch going.

After convection slowly diminishes last this evening...high
pressure will build into the area. A drying trend can be expected
into early next week.

&&

.AVIATION...Thunderstorms will be the biggest impact to operations
at the KSLC terminal this afternoon and early evening. While storms
may not reach the terminal itself, there is a high chance they will
track at least in vicinity and could bring erratic outflow winds to
the terminal at times. The thunderstorm threat should wane in the
early evening hours, with lessening south winds and clearing skies
expected overnight.

&&

.FIRE WEATHER...Widespread showers and thunderstorms are expected
across the District through this evening. High pressure will
build into the region and remain in place through early next week
bringing a drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ002>004-
     006>014-019>021-517-518.

     Severe Thunderstorm Watch until 9 PM MDT this evening for
     UTZ001>015-517.

WY...Flash Flood Watch until 10 PM MDT this evening for WYZ021.

     Severe Thunderstorm Watch until 9 PM MDT this evening for WYZ021.

&&

Kruse/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 4:32 AM MDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
432 AM MDT Wed Aug 22 2018

UTZ001>016-019>021-517-518-WYZ021-231300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
432 AM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes, as well as in urban areas.

Some storms especially across northern Utah and southwest Wyoming
may be severe with strong winds and large hail.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 22, 4:58 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
458 PM MDT WED AUG 22 2018

UTZ009-011-222330-
Western Uinta Basin UT-Western Uinta Mountains UT-
458 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUCHESNE COUNTY
UNTIL 530 PM MDT...

At 458 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles north of Duchesne...moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Roosevelt, Duchesne, Myton, Altamont, Upalco, Mountain Home, Arcadia,
Neola, Talmage, Altonah, Cedarview and Utahn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4018 11050 4047 11048 4053 10998 4018 10997
TIME...MOT...LOC 2258Z 260DEG 32KT 4035 11032

DSB/MPS
Special weather statement, Aug 22, 5:04 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
504 PM MDT WED AUG 22 2018

UTZ002-003-006-007-222345-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-Salt Lake and Tooele Valleys UT-
504 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTH
CENTRAL SALT LAKE...SOUTHWESTERN MORGAN AND WESTERN SUMMIT COUNTIES
UNTIL 545 PM MDT...

At 504 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Centerville, or over Farmington...moving
northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Salt Lake City, Bountiful, Farmington, Morgan, Kaysville, North Salt
Lake, Centerville, Woods Cross, West Bountiful, Fruit Heights,
Portersville, Stoddard and Richville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4080 11185 4098 11203 4116 11161 4089 11149
TIME...MOT...LOC 2304Z 225DEG 43KT 4096 11186

NC
Special weather statement, Aug 22, 5:19 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
519 PM MDT WED AUG 22 2018

UTZ003-006>009-230000-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Mountains I-80 North UT-Western Uinta Mountains UT-
Salt Lake and Tooele Valleys UT-
519 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...CENTRAL
SALT LAKE...SOUTH CENTRAL MORGAN...SOUTHWESTERN SUMMIT AND NORTHERN
UTAH COUNTIES UNTIL 600 PM MDT...

At 519 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Taylorsville, or over Murray...moving east
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Park City, West
Jordan, Taylorsville, South Jordan, Cottonwood Heights, Midvale,
Holladay, South Salt Lake, Summit Park, Millcreek, Kearns, South
Snyderville Basin, Granite, Oquirrh, Cottonwood West and Mount
Olympus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4054 11207 4075 11207 4083 11152 4058 11141
TIME...MOT...LOC 2319Z 254DEG 35KT 4067 11191

NC
Local storm report, Aug 22, 5:26 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ALTAMONT                40.36N 110.29W
08/22/2018  E1.00 INCH       DUCHESNE           UT   PUBLIC

&&

MPS
Special weather statement, Aug 22, 6:00 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
600 PM MDT WED AUG 22 2018

UTZ003-004-006>009-230045-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Mountains I-80 North UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-Salt Lake and Tooele Valleys UT-
600 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...SOUTHEASTERN
SALT LAKE...SOUTH CENTRAL MORGAN...SOUTHWESTERN SUMMIT AND NORTHERN
UTAH COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Park City...moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Salt Lake City, Sandy, Murray, Park City, Draper, Cottonwood Heights,
Midvale, Holladay, Heber, Alpine, Summit Park, Kamas, Oakley,
Francis, Millcreek, Wanship, South Snyderville Basin, Granite,
Cottonwood West and Samak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4048 11186 4076 11187 4090 11099 4056 11094
TIME...MOT...LOC 2359Z 254DEG 34KT 4068 11143

NC
Special weather statement, Aug 22, 6:27 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
627 PM MDT WED AUG 22 2018

UTZ003>005-008-230100-
Wasatch Mountains South of I-80 UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
627 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...SOUTH
CENTRAL SALT LAKE...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE
COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Ophir to 7
miles southwest of Cedar Fort to 9 miles northeast of Vernon...and
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Provo, Orem, Lehi, Draper, Riverton, Pleasant Grove, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Bluffdale, Cedar Fort,
Vineyard, Saratoga Springs, Highland, Cedar Hills, Fairfield and Mt
Timpanogos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4054 11162 4034 11162 4021 11166 4018 11229
      4027 11224 4047 11220
TIME...MOT...LOC 0027Z 250DEG 31KT 4041 11218 4028 11223 4017 11229

DSB/MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:00 PM MDTSpecial Weather StatementSLCSummit45 min
Aug 22, 6:02 PM MDTFlash Flood WarningSLCSummit3 hr
Aug 22, 6:27 PM MDTSpecial Weather StatementSLCSalt Lake33 min
Aug 22, 6:41 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 22, 7:06 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 22, 7:14 PM MDTSpecial Weather StatementSLCWasatch31 min
Aug 22, 7:30 PM MDTSpecial Weather StatementSLCUtah30 min
Aug 22, 8:11 PM MDTFlash Flood WarningSLCDuchesne, Wasatch3 hr
Aug 22, 9:09 PM MDTFlash Flood WarningSLCUtah, Wasatch3 hr
Aug 22, 11:02 PM MDTFlash Flood WarningSLCDuchesne, Wasatch4 hr
Aug 22, 11:38 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 23, 12:00 AM MDTSpecial Weather StatementSLCSanpete45 min
Aug 23, 12:08 AM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah45 min
Aug 23, 1:00 PM MDTSpecial Weather StatementSLCKane30 min
Aug 23, 1:13 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.